Maine, 2019

Hail and Damaging Winds in Maine, July 2, 2019

July 2, 2019 · NWS CAR · 11 events in 4 counties and zones

An upper level disturbance crossed the region in advance of an approaching cold front. then persisted through the afternoon into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An upper level disturbance crossed the region in advance of an approaching cold front. Showers and thunderstorms began developing late morning...then persisted through the afternoon into the evening. Some of the thunderstorms became severe during the afternoon...producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 2, 9:26 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 2, 9:26 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1026 AM EDT Tue Jul 2 2019

.SYNOPSIS...
A trough of low pressure crosses the area today, followed by a
cold front tonight and early Wednesday. High pressure then builds
over the area through Thursday, then slides offshore Thursday
night. A cold front then slowly approaches from the west to
close the week.
&&

.NEAR TERM /THROUGH TONIGHT/...
1015am update:

Latest 12Z guidance and analysis show the bullseye towards
interior Hancock and Washington County. Have upgraded enhanced
wording to damaging winds and large hail...greater than an inch
possible. Convection already starting towards northern Somerset
and Piscataquis counties...this is the area of stronger
convective parameters heading for interior Hancock and
Washington counties.

Best corridor for instability appears to be from north-central
Aroostook County towards Washington County. The southeastern
corner of the forecast area is the area of primary concern with
the best coincidence of shear and CAPE values. This includes
Washington, Hancock and south-central Penobscot counties. Hail
and straight line winds are the primary concerns. Greater than
one inch hail is a realistic threat. The cells will be moving
rapidly from NW to SE as indicated by hodographs...and as
previous noted...bowing segments and low-topped super cells are
a threat. Thus have upgraded enhanced wording on winds. The
marine layer will weaken storms as they hit coastal Washington
County later this afternoon.

After the storms die off this evening, the focus shifts to fog
formation...especially towards Washington County and where the
heaviest showers occur. For tomorrow, added a chance of
thunderstorms as instability remains present along the eastern
border...but nothing like today.

Previous discussion...
A northern stream shortwave crosses the area today, with
multiple associated vorticity maxima impacting the area as
a result. The first round of positive vorticity advection is
responsible for the round of showers and thunderstorms that will
impact mainly northern zones early this morning.

Once this exits to the east, there should be some clearing from
W to E. This will set the stage for a round of stronger storms
this afternoon with the next wave of positive vorticity
advection on NW flow aloft. CAPES this afternoon are progged to
several hundred J/kg per BUFKIT soundings. This, coupled with
forcing from the positive vorticity advection, 30-40 kt of 0-6km
Bulk Shear, along with progged down draft CAPEs in areas up to
1000-1500 J/kg should yield a few strong to possibly severe
thunderstorms this afternoon. With bulk Richardson Numbers
generally in the 15-40 range, there could be some isolated low-
topped supercells (Equilibrium Level 25-30 Kft), in addition to
some bowing segments with mainly unidirectional shear. As a
result, the main threat is from strong to possibly damaging wind
gusts and an even smaller chance of some hail around 1 inch in
diameter. Accordingly, the Storm Prediction Center has placed
almost the entire CWA under a Marginal risk for Severe
Thunderstorms for today. This threat will be highlighted in the
HWO.

Noting NW flow aloft, and projected track of vorticity maxima, expect
the main corridor for any stronger storms to be from NW
Aroostook county, SE into Downeast Maine. this does not rule
out the threat for strong to severe storms in other parts of the
CWA.

Any showers/thunderstorms should come to an end by early
evening, with the last place experiencing any should be
Downeast. With the NW flow aloft, expect the impact of Marine
air on thunderstorm development and maintenance to be minimal,
if any, until the storms reach the immediate coast.

Highs today should be mainly in the 70s, with a few readings
around 80 possible in the Bangor Region, This is around 5
degrees below normal across eastern Aroostook County and near
to slightly above normal elsewhere. Lows tonight should be
mainly from the mid 50s to around 60, which is near normal for
this time of year.

Depending on exactly how fast the low levels dry out tonight,
there is the potential for patchy fog overnight, especially over
eastern zones, where the low levels are progged to dry out a bit
slower than out west.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
An upper level ridge of high pressure and surface high pressure will
build into the area on Wednesday bringing a sunny to partly cloudy
day with a warm afternoon. This will be followed by a mostly clear
night Wednesday night. The upper ridge will continue to build over
the region on Thursday as the surface high slides just to our south.
This will set the stage for a very warm southwesterly wind to bring
afternoon highs in the mid 80s across most areas Thursday with a
sunny to partly cloudy sky. Ridging and warm dry conditions will
persist Thursday night under a mostly clear sky.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Friday will remain very warm as upper level ridging traverses the
area and surface high pressure to the south maintains a warm
southwesterly flow. A cold front will approach Friday night and push
into the region early Saturday morning, likely with showers and some
embedded thunderstorms. Showers will be most likely over the north
Saturday morning and Downeast Saturday afternoon as the front pushes
through. High pressure building in from south central Canada will
bring clearing from north to south Saturday night followed by a
mostly sunny and seasonable day on Sunday. The high should continue
to maintain dry and warm weather on Monday. High pressure will move
away to the east on Tuesday as a return flow behind the high brings
a southerly breeze and increasing humidity. This will bring a good
chance for thunderstorms Tuesday as a cold front pushes into the
warm and humid air. Convection will be most likely in central areas
with a cooler breeze off the Atlantic probably keeping the air a bit
too stable Downeast, at least in eastern Downeast areas, for much
convection.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: MVFR-IFR early this morning with lingering showers,
becoming VFR throughout by mid morning. Expect another round of
more widespread convection, including some strong to possibly
severe thunderstorms, this afternoon/early this evening. The
main corridor for any enhanced convection this afternoon is from
the Northwoods SE to Downeast Maine. It should be VFR today
outside of convection, with MVFR or lower possible in
convection. There is a chance for MVFR ceilings or fog late
tonight.

Generally light winds are expected at all terminals through the
TAF period.

SHORT TERM: VFR conditions are expected Wednesday through
Friday as a ridge of high pressure moves over the area.
Conditions may lower to MVFR then IFR Friday night in lowering
clouds as a cold front moves in. An improvement to MVFR then VFR
is expected across the north Saturday then over the rest of the
area Saturday night.

&&

.MARINE...
NEAR TERM: A light pressure gradient over the waters will limit
winds to around 10 kt or less through tonight. There is the
potential for strong thunderstorms over the waters late this
afternoon and early this evening.

SHORT TERM: Winds and seas are expected to remain below SCA
through the end of the week. Humid air over the colder waters
will likely result in fog over the waters, especially toward the
end of the week as the humidity increases.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Maloit/MCW
Short Term...Bloomer
Long Term...Bloomer
Aviation...Maloit/MCW/Bloomer
Marine...Maloit/MCW/Bloomer
Hazardous weather outlook, Jul 2, 3:13 AM EST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
413 AM EDT Tue Jul 2 2019

MEZ001>006-010-011-015>017-029>032-030815-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
413 AM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

There is a marginal risk for Severe Thunderstorms this afternoon and
evening. The main threat is from damaging wind gusts and possibly
large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-030815-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
413 AM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Strong thunderstorms are possible over the waters late this afternoon
and early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Maloit

In the hours before

Special weather statement, Jul 2, 9:33 AM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Caribou ME
1033 AM EDT Tue Jul 2 2019

MEZ001>006-010-011-015>017-029>032-021645-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren,
Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park,
Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket,
East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman,
Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland,
Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora,
Dedham, Eastbrook, Great Pond, Orland, Calais, Grand Lake Stream,
Wesley, Perry, Princeton, Ellsworth, Bar Harbor, Bucksport,
Castine, Eastport, Machias, Cherryfield, Dover-Foxcroft, Milo,
Guilford, Danforth, Vanceboro, and Topsfield
1033 AM EDT Tue Jul 2 2019

...Strong thunderstorms are expected this afternoon...

Strong thunderstorms are expected across northern and eastern
Maine this afternoon and early evening. Thunderstorms may contain
hail greater than one inch and damaging wind gusts over 60 mph.
The areas of greatest concern are interior Hancock and Washington
counties as well as southern and central Penobscot County

Strong thunderstorms can become severe, producing large hail,
damaging winds, deadly lightning, and very heavy rainfall.
Continue to monitor the National Weather Service or your local
media outlet for updates on this developing weather situation.
Special weather statement, Jul 2, 10:12 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Caribou ME
1112 AM EDT Tue Jul 2 2019

MEZ005-021545-
Northern Penobscot-
1112 AM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PENOBSCOT
COUNTY...

At 1111 AM EDT, a strong thunderstorm was located 7 miles east of
South Branch Pond, or 16 miles northwest of Patten, moving southeast
at 30 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Patten, Mount Chase, Katahdin Woods and Waters National Monument,
Shin Pond, Stacyville, Crystal and Grand Lake Matagamon.

This includes State Highway 11 near Patten.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4616 6882 4623 6869 4604 6843 4597 6843
      4585 6870 4602 6882
TIME...MOT...LOC 1511Z 324DEG 26KT 4611 6873

Dumont
Special weather statement, Jul 2, 10:15 AM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Caribou ME
1115 AM EDT Tue Jul 2 2019

MEZ004-021600-
Northern Piscataquis-
1115 AM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PISCATAQUIS
COUNTY...

At 1115 AM EDT, a strong thunderstorm was located near Telos Lake, or
14 miles north of Ripogenus, moving southeast at 30 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Mount Katahdin, Telos Lake, Baxter State Park and Chesuncook.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 4624 6912 4586 6882 4575 6900 4614 6939
TIME...MOT...LOC 1515Z 324DEG 26KT 4609 6915

Dumont
Special weather statement, Jul 2, 10:51 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Caribou ME
1151 AM EDT Tue Jul 2 2019

MEZ005-006-011-021630-
Southeast Aroostook-Central Penobscot-Northern Penobscot-
1151 AM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN AROOSTOOK AND EAST
CENTRAL PENOBSCOT COUNTIES...

At 1151 AM EDT, a strong thunderstorm was located near Sherman
Station, or 9 miles southwest of Patten, moving southeast at 30 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Patten, Medway, Sherman, Wytopitlock, Sherman Station, Reed
Plantation, southeastern Katahdin Woods and Waters National Monument,
Mattawamkeag, Winn, Stacyville, Woodville, Kingman, Macwahoc, Silver
Ridge, Benedicta, Drew Plantation, Molunkus, Monarda and Grindstone.

This includes the following highways...
 Interstate 95 between mile markers 248 and 266.
 State Highway 11 between Stacyville and Sherman Station.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4544 6833 4587 6869 4598 6848 4561 6804
      4559 6803
TIME...MOT...LOC 1551Z 324DEG 26KT 4587 6853

Dumont

The radar

The Caribou radar (KCBW), 92 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Penobscot

When
July 2, 11:40 AM EST
Where
Penobscot County, Lincoln
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
45.370, -68.500

Hail, Penobscot

When
July 2, 11:40 AM EST
Where
Penobscot County, Lincoln
Measured
1 in hail
Reported by
Social Media
Coordinates
45.370, -68.500

Thunderstorm Wind, Penobscot

When
July 2, 11:40 AM EST
Where
Penobscot County, Lincoln Regl Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
45.370, -68.530

A tree was toppled on to power lines by wind gusts estimated at 60 mph. The time is estimated.

Hail, Penobscot

When
July 2, 11:45 AM EST
Where
Penobscot County, 2.13 mi SSW of East Winn
Measured
1 in hail
Reported by
Social Media
Coordinates
45.390, -68.330

Hail, Penobscot

When
July 2, 11:55 AM EST
Where
Penobscot County, 4.77 mi NE of Enfield
Measured
1.25 in hail
Reported by
Social Media
Coordinates
45.290, -68.490

Hail, Hancock

When
July 2, 12:40 PM EST
Where
Hancock County, 0.98 mi E of Great Pond
Measured
1 in hail
Reported by
Public
Coordinates
44.930, -68.260

Hail, Washington

When
July 2, 1:00 PM EST
Where
Washington County, Deblois
Measured
1 in hail
Reported by
Public
Coordinates
44.750, -68.020

Hail, Washington

When
July 2, 1:10 PM EST
Where
Washington County, Harrington
Measured
1 in hail
Reported by
Public
Coordinates
44.620, -67.800

Hail, Washington

When
July 2, 1:30 PM EST
Where
Washington County, Steuben
Measured
1 in hail
Reported by
Social Media
Coordinates
44.500, -67.970

Thunderstorm Wind, Aroostook

When
July 2, 4:21 PM EST
Where
Aroostook County, 2.29 mi SSE of Haynesville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.800, -67.960

A tree was toppled on to power lines by wind gusts estimated at 60 mph. The tree caught fire. The time is estimated.

Thunderstorm Wind, Aroostook

When
July 2, 4:25 PM EST
Where
Aroostook County, 0.96 mi W of Selden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.770, -67.940

Around 10 trees were toppled along Ferry Road by wind gusts estimated at 60 mph. The time is estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841394, 841396, 841402, 841405, 841408, 841414, 841418, 841424, 843978, 841426, 841432.